Aa
A
A
A
Close
Anxiety Community
23k Members
415356 tn?1233320876

Lexapro Withdrawls?

Long story short, I weaned off of the lexapro. bad feeling of falling when I turn my head the slightest bit, hard time concentrating, electric shocks in my head and arms, NICE HUH? Pretty much feeling ADHD!

Oh and I am depressed now that I realize that I have gained 40lbs since starting this stuff 3 years ago!

Any advice?
3 Responses
370181 tn?1428180348
Hi Hon,
Lots of Lexapro questions today.........well, every med has it's day in court on this forum!
OK, the weaning. Is this a self-prescribed taper or are you being followed by your prescriber? Because if you ARE, they need to know about these symptoms of yours. If you have taken it upon yourself to w/d from this med, then I'm afraid I'm going to repeat myself and strongly suggest you contact your prescriber and see how they want you to continue from here. They MAY suggest you go back on a low dose to get yourself stabalized and then put you on a slower taper program. Even tho Lexapro usually, and I repeat, USUALLY, does NOT require a taper, everyone is different.

Two of the side effects you describe are indeed often experienced while stopping Lexapro. CNS (central nervous system) side effects include dizziness AND poor concentration. If you feel dizzy while moving your head, then move your head slower until this symptom disappears, which it will. Your concentration will also return to normal when all the meds are out of your system. I'm afraid I don't know what to tell you about the feelings of electric shocks in your head and arms aside from knowing that many, many folks on this forum experience these same rather nasty side effects from various meds. Hopefull they will step up and help you with that aspect of your withdrawl. In my humble, NON MEDICAL opinion, I think these too are fairly normal reactions to your CNS returning to normal. But again, if they continue or grow worse, your doc needs to know!  
As to the weight gain.............what has been lost can be found and what has been found CAN be lost! I understand the feeling of depression when we gain weight, whether it's from meds or eating that 1/4lb Hershey Bar under the covers..............you know without me having to tell you that the weight really needs to come off. It's not healthy to haul around the extra weight of one of my pygmy goats, but this is an issue that for now can be put on the bottom of your to-do list. Get all this Lexapro, W/D stuff under control and when you have your head back on straight, then you can tackle that weight. Try really hard to stop beating yourself up over something you only had partial control over! That is gonna get you nowhere. And since you are here, you ARE somewhere and we will be here for you through thick and thin! (Or 40lbs extra!)
Keep posting. We care.
Peace
Greenlydia  
299912 tn?1341626700
Good news and bad news (but they are both the same news!) All of these symptoms are normal when getting off of SSRI's. The good news is that it is normal, the bad news is that it happens at all. If it makes you feel any better at all the reason this is happening isn't so much a chemical withrawal or dependance issue. It is because it is thought that these types of illnesses (anxiety, depression, etc.) are caused because your brain is producing serotonin, but then "reuptaking" it, meaning that it is an imbalance from the  normal flow of seratonin. What SSRI's do is stop your brain from reuptaking a certain amount of seratonin in an effort to balance out the levels to make you "feel" more normal. (By blocking the presynaptic serotonin transporter receptor). When you come off the medicine, your receptors are now back to taking more levels of seratonin, which is closely related to sensation and feeling, thereby causing all these weird sensations.

I was on Effexor for about 2 years, and this same thing happened to me - you described exactly how I felt almost to the "T". Mine didn't really start kicking in until about the third day. And, while I do not remember exactly how long this lasted, I beleive it was about a week, or just under a week, although it seemed as though it was an eternity.

The best thing to do is to relax as much as possible, try not to do too many things. In fact, if you are able, vegging out in front of the TV has never been a better option :). However, be sure to watch something that is light in nature and that will keep you entertained. Good luck and I know you can make it through. Did you have issues getting on it? Most people do and if you made it through that, you will make it through this, although I realize it is very distressing. Good Luck!

Mike
415356 tn?1233320876
Thank you so much, I thought I was losing my mind. This is a Dr Prescribed weaning off of these medications. She said that generally she would not use the 5mg of lexapro and 10mg of cymbalta at the same time but she understands the issues I had when I tried to wean off of this before.

I took a Cymbalta this morning and felt a little better at work. Could actually concentrate! But I found all of the mistakes that I had made over the last week which was distressing, I think I will continue the Cymbalta until I speak with my Dr on the 27th of this month. I am going in for a follow up before I go see the Endo Dr for my Thyroid issues. I am just a mess! LOL

I hope you two had a fabulous Valentines Day and do hope to hear from you again!

Thank you!

Jenny
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?